deterra bags 

Overdose Response Program

narcan nasal spray

The Overdose Response Program offers free training and certification in the use of naloxone, the life-saving medication that can reverse an opioid overdose. The program provides information on how to recognize an opioid overdose, administer naloxone, and care for the individual until emergency services arrive. Individuals who complete the training program will receive a naloxone (Narcan) kit.

Currently training is being done virtually with contactless delivery or pick-up of Narcan. We can also provide training to agencies, organizations, businesses, and community groups at their location. To schedule a training, call 443.523.1700 or fill out this form Overdose Response Program (ORP): Trainee Registration Form 

What is an Opioid Overdose?
Opioid overdose happens when a toxic amount of an opioid—alone or mixed with other opioid(s), drugs and/or substances-overwhelms the body’s ability to handle it. Many opioid-related overdoses result from mixing prescription painkillers or heroin with benzodiazepines (benzos), cocaine and/or alcohol. When the body experiences an overdose, it experiences respiratory failure due to lack of sufficient oxygen in the blood. Vital organs like the heart and brain start to fail which leads to unconsciousness, coma and potential death if not responded to in adequate time. 

What is Naloxone (Narcan)?
Naloxone, marketed under the trade name Narcan®, is a life-saving medication that can quickly restore the breathing of a person who has overdosed on heroin or prescription opioid pain medication like oxycodone, hydrocodone, morphine, fentanyl or methadone. When administered it reverses opioid overdose by restoring breathing in the body. Narcan is safe to use on any individual. The side effects are minimal and rare and effects wear off in 30 – 90 minutes. The individual administering Narcan still needs to call 911 for emergency medical help. 

How does Narcan work?
Narcan works only on opioid overdoses, reversing them by blocking the receptors in the brain where opiates attach. Overdose victims usually resume breathing and awaken within minutes. Narcan is not a substitute for emergency medical care.

Recognizing the signs and symptoms of an opioid overdose

  • Loud snoring or gurgling noises
  • Body very limp
  • Unresponsive
  • Skin pale/gray, clammy
  • Lips/fingertips turn blue(ish)
  • Pulse slow or erratic
  • Breathing very slow, shallow, or not at all
  • Unconscious

For more information on opioids, other resources, and treatment options go to the Unmask Addiction website sponsored by the Health Department

Unmask Addiction graphic logo

 

 

 

unmask addiction in the workplace

Unmask Addiction in the Workplace focuses on educating businesses in Somerset County on the opioid epidemic and the local resources available. The goal of the program is to raise awareness, reduce stigma, and connect individuals in need with services. 

Studies have shown that over 70% of individuals using illegal drugs in the United States are employed. According to the National Council on Alcoholism and Drug Dependence Inc., (NCADD), drug abuse costs employers $81 billion annually. 

For more information on this program or to receive training, call 443-523-1700. For more information on addiction, visit unmaskaddiction.org.




View Full Site
Return to Top